Delayed neurotoxic complication of intracavitary bleomycin therapy for craniopharyngioma in a child who had previously undergone radiosurgery - Case report


Belen D., Er U., Yigitkanli K., Bolay H. B.

JOURNAL OF NEUROSURGERY, cilt.106, sa.5, ss.391-393, 2007 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 106 Konu: 5
  • Basım Tarihi: 2007
  • Doi Numarası: 10.3171/ped.2007.106.5.391
  • Dergi Adı: JOURNAL OF NEUROSURGERY
  • Sayfa Sayıları: ss.391-393

Özet

Local administration of bleomycin for the treatment of craniopharyngioma is occasionally associated with serious regional complications. The authors report a case of a delayed neurotoxic complication associated with bleomycin treatment in a patient who had previously undergone radiosurgery. A 14-year-old boy presented with a cyst recurrence of mixed-type craniopharyngioma. An Ommaya device was placed in the thin-walled cyst, and after confirmation that the device was watertight, the patient received a total dose of 75 mg bleomycin intratumorally during a 5-week period. Six weeks after the final drug administration, the patient experienced complex partial epileptic seizures; a few days later sudden right temporal hemianopia developed. Within 5 days the patient became totally blind in his right eye, and the condition did not respond to corticosteroid therapy. Although drug-related toxic complications occur commonly during the course of intracavitary bleomycin treatment, they may also be encountered during the follow-up period. The reason for this delayed complication could have been previous radiotherapy or hypersensitivity of the tumor capsule to the drug.